Hail, Irion
- When
- May 14, 3:12 PM CST
- Where
- Irion County, 0.69 mi S of Mertzon
- Measured
- 0.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 31.260, -100.820
A frontal boundary draped across West Central Texas, combined with an upper level storm system approaching from the west and a surface dryline triggered thunderstorms across the western Concho Valley and Big Country. As one supercell tracked east into Nolan county, storm spotters reported brief tornadoes.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SJT wrote it up.
A frontal boundary draped across West Central Texas, combined with an upper level storm system approaching from the west and a surface dryline triggered thunderstorms across the western Concho Valley and Big Country. As one supercell tracked east into Nolan county, storm spotters reported brief tornadoes. This storm continued east dropping hail the size of golf balls. Baseball size hail was reproted just southeast of Abilene near the town of Potosi. This storm continued to produce baseball size hail as it continued east into Callahan county. Another supercell developed just west of San Angelo dropping quarter size hail in Knickerbocker and at San Angelo Mathis Field. As this storm moved east, hail increased to golf ball size across Concho County. Wind gusts to 69 mph were recorded at the Brady Airport before equipment lost power. There was widespread tree and power line damage in Brady. A National Weather Service Storm Survey revealed an EF0 tornado caused damage to storage buildings, trees, and vegetation on the southeast side of Brady Lake.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at May 14, 2:29 PM CST, 43 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN ANGELO TX 329 PM CDT WED MAY 14 2008 .SHORT TERM... MOST OF THE EFFORT TODAY PUT INTO THE COMPLICATED SHORT TERM THIS AFTERNOON. CONVECTION FROM EARLIER THIS MORNING LEFT A WORKED OVER AIR MASS...WHICH IS JUST NOW STARTING TO SHOW SIGNS OF DESTABILIZING...WITH CAPE VALUES RUNNING AROUND 1500 ACROSS THE CENTRAL COUNTIES TO PUSHING 2500 ACROSS THE SOUTHEAST. MEANWHILE...NEARLY STATIONARY FRONTAL BOUNDARY DRAPED FROM SOMEWHERE AROUND BROWNWOOD BACK TO SAN ANGELO AND THEN NORTHWEST TO MIDLAND. LIFT WITH THE UPPER LOW OUT ACROSS NEW MEXICO HAS GENERATED STORMS OUT ALONG THE TEXAS AND NEW MEXICO BORDER...AND EXPECT THAT BETWEEN A JET MAX THAT WILL ROUND THE BASE OF THE LOW AND MOVE INTO THE AREA...AND WHATS LEFT OF THE FRONTAL BOUNDARY...STORMS SHOULD START TO BECOME MORE WIDESPREAD ACROSS WEST CENTRAL TEXAS OVER THE NEXT HOUR OR TWO. HAVE SEEN BETTER SHEAR AND INSTABILITY...BUT BOTH ARE MORE THAN SUFFICIENT FOR SUPERCELLS. LARGE HAIL STILL LOOKS LIKE THE MAIN THREAT...BUT ANY STORMS THAT CAN CROSS OR TRACK ALONG THE FRONTAL BOUNDARY WILL HAVE AN INCREASED TORNADO THREAT AS WELL. STILL NOT ENTIRELY SURE HOW WELL THE AIR MASS WILL RESPOND ONCE THE STORMS GET GOING...IF NOTHING ELSE BECAUSE LOW LEVEL WIND FIELDS INCLUDING THE MOISTURE INFLOW REMAIN WEAK. WILL RUN CHANCE POPS PRETTY MUCH AREAWIDE FOR TONIGHT AND SEE HOW THE SITUATION DEVELOPS. ONCE THE UPPER LOW WEAKENS AND MOVES OUT LATER TONIGHT...COLD FRONT DROPS THROUGH THE REGION. POPS BEGIN TO DROP AND COOLER TEMPERATURES WITH QUITE A BIT OF CLOUD COVER WILL PREVAIL. .LONG TERM... UPPER TROUGH STILL OUT ACROSS THE AREA THROUGH THE WEEKEND...BUT PREFER THE GENERAL HANDLING OF THE SITUATION OF THE ECMWF TO THE GFS. THUS...WILL TRY TO LIMIT POPS TO JUST THE SOUTHWEST PORTIONS OF THE AREAS AS MUCH AS POSSIBLE. && .PRELIMINARY POINT TEMPS/POPS... ABILENE 54 75 53 76 / 40 10 10 10 SAN ANGELO 59 79 54 76 / 30 20 20 10 JUNCTION 61 79 56 79 / 30 20 20 10 && .SJT WATCHES/WARNINGS/ADVISORIES... NONE. && 07
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN ANGELO TX 213 PM CDT WED MAY 14 2008 TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139- 140-154-155-168>170-151915- FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO- CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD- TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE- MASON- 213 PM CDT WED MAY 14 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT AN UPPER LEVEL STORM SYSTEM WILL MOVE NORTHEAST FROM SOUTHERN NEW MEXICO INTO THE TEXAS PANHANDLE THIS EVENING. AS THIS SYSTEM MOVES THROUGH THE AREA...THERE WILL BE A CHANCE OF SCATTERED THUNDERSTORMS DEVELOPING LATER THIS AFTERNOON AND EVENING. SOME OF THESE STORMS MAY REACH SEVERE LIMITS...THE MAIN THREATS BEING LARGE HAIL AND DAMAGING WINDS. THERE IS ALSO THE POSSIBILITY OF ISOLATED TORNADOES. LOCALLY HEAVY RAIN WILL BE ALSO BE POSSIBLE IN THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED ACROSS WEST CENTRAL TEXAS LATER THIS AFTERNOON AND TONIGHT.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN ANGELO TX 350 PM CDT WED MAY 14 2008 TXZ071-142145- IRION TX- 350 PM CDT WED MAY 14 2008 ...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 445 PM CDT FOR IRION COUNTY... AT 347 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL WEATHER SERVICE DOPPLER RADAR OVER CENTRAL IRION COUNTY...OR ABOUT 13 MILES NORTHWEST OF MERTZON...MOVING EAST AT 29 MPH. THE STRONG THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF... NORTHERN IRION COUNTY. PEA TO DIME SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER ACTIONS SHOULD A WARNING BE ISSUED. A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM CDT WEDNESDAY EVENING FOR WEST CENTRAL TEXAS. A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL 1100 PM CDT WEDNESDAY EVENING FOR WEST CENTRAL TEXAS. 12
The San Angelo radar (KSJT), 34 km away, was scanning. The volume nearest the first event began at 21:11 UTC.
19 hail, 5 thunderstorm wind, 4 tornado. Local standard time, as filed.
Quarter size hail fell at the San Angelo Airport.
A trained spotter reported a brief tornado about 8 miles south of Roscoe.
Wind driven golfball size hail broke about 20 panes of glass at the hospital in Eden. The wind driven golfball size hail also broke windows in homes and vehicles.
Strong thunderstorm winds tore off the roof of a large barn. The strong winds also caused golfball size hail to break windows.
Hail larger than baseballs of about 3.5 inches was measured on the east side of Eden. This wind driven hail storm damaged and destroyed many buildings across Eden.
A storm spotter reported a brief tornado about 4 miles south of Lake Sweetwater.
A brief tornado was reported about a quarter mile east of Melvin.
A storm survey revealed that a tornado with winds between 65 and 85 mph caused damage to storage buildings, a marina, trees, and other vegetation along the southeast side of Brady Lake.
Quarter size hail was reported along US-277 near View.
Before power was lost, a wind gust of 60 knots was reported at the Brady Airport AWOS. High winds knocked down trees, power lines and damaged about 100 businesses and homes in Brady including the civic center.
Several power poles were reported snapped near Buffalo Gap. Also, a roof was blown off a home and trees were uprooted.
Quarter size hail was covering US-283 just east of Lohn.
Small tree limbs were blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2008Every state in 2008This day in weather historyThe tornado archive for Texas, 2008Warnings in Texas, May 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 101278, 101280, 101281, 101282, 101283, 101288, 101291, 106904, 101292, 108306, 101294, 119665, 106905, 106906, 101295, 106902, 101297, 101364, 101369, 101298, 101361, 101299, 101300, 101301, 101303, 101304, 101305, 101355.